The use of medications directed against vascular endothelial growth factor (VEGF) signaling has revolutionized the treatment of age related macular degeneration (AMD) and many other retinal vascular diseases in the last decade. The rapidly increasing rate of use of these agents has led to a rise in the treatment-associated complications. One of the most dreaded of these events is post-injection endophthalmitis, which can result in severe vision loss and in rare cases, loss of the eye. Several studies have identified the features associated with the development of this scenario. The aim of this chapter is to review the incidence, clinical findings, risk factors, management and visual outcomes in cases of endophthalmitis following intravitreal injections of anti-VEGF medications, and to examine the interventions that have been shown to minimize the risk of this complication. This paper will also investigate the safety of such procedures and distinguish this clinical phenotype from non-infectious endophthalmitis or sterile inflammation after intravitreal injections.
|Original language||English (US)|
|Title of host publication||Endophthalmitis|
|Publisher||Nova Science Publishers, Inc.|
|Number of pages||18|
|State||Published - Jan 1 2015|